Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2020, 4:52 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 53 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 4:52 PM CDT (21:52 UTC)
- Expired
- Jun 21, 2020, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:52 PM CDT | TSTM WND GST 71 | 3 S Ingalls, KS | |
| Jun 21, 5:15 PM CDT | TSTM WND DMG | 1 N Dodge City, KS | TRAVEL TRAILER CAMPER WAS BLOWN OVER IN THE VILLAGE SQUARE MALL PARKING LOT. TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:20 PM CDT | TSTM WND GST 63 | 1 Nne Dodge City, KS | MESONET STATION CW9785 DODGE CITY. |
| Jun 21, 5:20 PM CDT | TSTM WND GST 80 | 4 Sw Dodge City, KS | |
| Jun 21, 5:26 PM CDT | TSTM WND GST 69 | 3 Ene Dodge City, KS | ASOS STATION KDDC DODGE CITY REGIONAL AIRPORT. |
| Jun 21, 5:26 PM CDT | TSTM WND GST 69 | 3 Nw Ft. Dodge, KS | WIND GUST OF 69 MPH ON THE KDDC ASOS. |
| Jun 21, 5:30 PM CDT | TSTM WND DMG | 3 S Dodge City, KS | POWER POLE WAS DOWNED. |
| Jun 21, 5:45 PM CDT | TSTM WND GST 72 | 3 Wnw Spearville, KS | REPORT RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
342
WUUS53 KDDC 212152
SVRDDC
KSC057-069-083-212245-
/O.NEW.KDDC.SV.W.0098.200621T2152Z-200621T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
452 PM CDT Sun Jun 21 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Southern Hodgeman County in southwestern Kansas...
Central Gray County in southwestern Kansas...
* Until 545 PM CDT.
* At 452 PM CDT, severe thunderstorms were located along a line
extending from near Burdett to near Charleston, moving southeast at
35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dodge City, Cimarron, Spearville, Pierceville, Ingalls, Ensign,
Charleston, Howell, Wright, Bellefont, Windhorst, The Haggard Elev
and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3788 10067 3793 10066 3793 9958 3774 9956
3749 10022
TIME...MOT...LOC 2152Z 306DEG 28KT 3819 9958 3780 10055
HAIL...2.00IN
WIND...70MPH
$$
RUSSELL1 follow-up statement
151
WWUS53 KDDC 212222
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
522 PM CDT Sun Jun 21 2020
KSC057-069-083-212245-
/O.CON.KDDC.SV.W.0098.000000T0000Z-200621T2245Z/
Ford KS-Hodgeman KS-Gray KS-
522 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR FORD...SOUTHERN HODGEMAN AND CENTRAL GRAY COUNTIES...
At 522 PM CDT, severe thunderstorms were located along a line
extending from near Spearville to near The Haggard Elev, moving
southeast at 25 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Dodge City, Cimarron, Spearville, Pierceville, Ingalls, Ensign,
Charleston, Howell, Wright, Bellefont, Windhorst, The Haggard Elev
and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3788 10067 3793 10066 3793 9958 3774 9956
3749 10022
TIME...MOT...LOC 2222Z 329DEG 22KT 3786 9971 3761 10030
HAIL...2.00IN
WIND...80MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:26 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 21, 1:26 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 126 PM CDT Sun Jun 21 2020 ...Updated long term section... .SHORT TERM...(This afternoon through Monday) Issued at 113 PM CDT Sun Jun 21 2020 ...Significant Severe Weather Episode This Afternoon/Evening... WFO DDC is preparing for severe weather operations early this afternoon. Nearly full insolation has heated a very moist boundary layer through midday, with mesoanalysis of up to 6000 J/kg SBCAPE in SW KS. Shear has modestly improved, with effective bulk shear to near 35 kts. As NWly flow aloft increases this afternoon, and an embedded shortwave/associated forcing for ascent arrives, explosive thunderstorm development is expected. Convection will fire quickly across the northern zones by 3 pm. Have coordinated with SPC on the upgrade to moderate risk probability. HRRR has shown strong consistency with storms quickly organizing into a severe squall line, and then marching out of the SE zones around 10 pm. Damaging winds are likely with this squall line, with gusts of 60-70 mph common. Some gusts to near hurricane force may occur, given a linear configuration and tremendous CAPE axis. Large hail will be focused across the initial northern storms. That said, will be watching for discrete supercell development on the tail end of the squall line (tail end Charlie) or just ahead of the squall line. If a discrete supercell can be maintained through 5-7 pm, then giant hail and a tornado risk would occur. There is some CAM consensus that this threat would focus on the Dodge-Garden- Liberal triangle vicinity 5-7 pm. MCS will clear the SE zones by midnight, with all zones dry after midnight. There is some potential for another round of convection amid the continued NW flow aloft Monday afternoon/evening, but much of the atmosphere will be strongly worked over through tonight. As such, any thunderstorms Monday PM will likely favor the Oklahoma border region, where reasonable instability will have the best opportunity to reload. .LONG TERM...(Monday night through Sunday) Issued at 125 PM CDT Sun Jun 21 2020 Weak disturbances will continue to move down through the northwest flow aloft through at least the late part of the week. This will bring a chance of storms across portions of western Kansas in the late afternoon to evening hours. Otherwise expect partly cloudy skies and winds generally from a southerly direction. As for temperatures, highs will start out in the mid 80s Tuesday with low to mid 90s for the remainder of the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1235 PM CDT Sun Jun 21 2020 Thunderstorms will develop this afternoon east of GCK and LBL creating periods of MVFR ceilings and visibilities. These storms will then slide southeast as the evening progresses. Winds this afternoon will generally be from the south to southeast gusting above 20 knots at times. Winds then decrease this evening into the overnight with the exception of near the storms where higher gusts will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 62 88 60 / 70 60 20 30 GCK 94 61 88 59 / 60 30 20 30 EHA 96 62 92 61 / 10 10 40 50 LBL 97 63 91 61 / 20 20 30 50 HYS 93 62 86 59 / 70 50 20 20 P28 94 66 90 63 / 30 90 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 21, 5:20 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Sun Jun 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Sun Jun 21 2020 /420 AM MDT Sun Jun 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop in northwest Kansas this afternoon and quickly move and spread to the south and east. Storms will initially start out discrete and then quickly evolve into a squall line. Hail could be 2 inches or greater, wind gusts could get to 70 mph or greater, flash flooding is possible, and an isolated tornado can't be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Another round of storms is expected to move out of eastern Colorado into western Kansas Monday evening. The threat would mainly be gusty winds. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM for areas along and east of highway 83. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 21, 3:09 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 309 PM CDT Sun Jun 21 2020 KSZ031-212100- Ellis KS- 309 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 400 PM CDT... At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near Codell, or 12 miles north of Emmeram, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Ellis County. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3898 9904 3900 9958 3913 9959 3913 9904 TIME...MOT...LOC 2009Z 253DEG 21KT 3913 9911 HOVORKA
Local storm report, Jun 21, 3:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 ESE SCOTT CITY 38.47N 100.88W
06/21/2020 M64 MPH SCOTT KS AWOS
AWOS STATION KTQK SCOTT CITY.
&&
RMLLocal storm report, Jun 21, 3:56 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
06/21/2020 M62 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&
RMLSpecial weather statement, Jun 21, 3:56 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 356 PM CDT Sun Jun 21 2020 KSZ031-212145- Ellis KS- 356 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELLIS COUNTY UNTIL 445 PM CDT... At 356 PM CDT, Doppler radar was tracking a strong thunderstorm very near Toulon, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3899 9904 3871 9904 3873 9957 3900 9954 TIME...MOT...LOC 2056Z 308DEG 20KT 3888 9923 HOVORKA
Local storm report, Jun 21, 4:06 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 N DIGHTON 38.50N 100.47W
06/21/2020 E1.00 INCH LANE KS LAW ENFORCEMENT
&&
JDFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Jun 20, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 59 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 51 min |
| Jun 20, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 62 min |
| Jun 20, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 41 min |
| Jun 20, 9:14 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness | 5 hr |
| Jun 20, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 39 min |
| Jun 20, 10:08 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 52 min |
| Jun 20, 10:34 PM CDT | Special Weather Statement | DDC | Edwards | 41 min |
| Jun 20, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jun 20, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 49 min |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 39 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 46 min |
| Jun 20, 11:29 PM CDT | Special Weather Statement | DDC | Edwards | 46 min |
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 45 min |
| Jun 20, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jun 21, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 39 min |
| Jun 21, 1:15 AM CDT | Special Weather Statement | DDC | Clark | 60 min |
| Jun 21, 1:20 AM CDT | Special Weather Statement | DDC | Pratt | 55 min |
| Jun 21, 1:36 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 39 min |
| Jun 21, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 21, 2:02 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 21, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Jun 21, 3:09 PM CDT | Special Weather Statement | DDC | Ellis | 51 min |
| Jun 21, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 61 min |
| Jun 21, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 40 min |
| Jun 21, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 29 min |
| Jun 21, 3:56 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Jun 21, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 61 min |
| Jun 21, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 48 min |
| Jun 21, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 46 min |
| Jun 21, 5:01 PM CDT | Special Weather Statement | DDC | Stevens | 44 min |
| Jun 21, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 40 min |
| Jun 21, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Ness | 44 min |
| Jun 21, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 60 min |
| Jun 21, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 41 min |
| Jun 21, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 36 min |
| Jun 21, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 64 min |
| Jun 21, 5:42 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 4 hr |
| Jun 21, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 44 min |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Meade | 67 min |
| Jun 21, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Seward | 61 min |
| Jun 21, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 58 min |
| Jun 21, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 39 min |
| Jun 21, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.